DEAR DR. ROACH: This year, I had a partial knee replacement on my right knee. Everything went fine; I have full mobility and I am almost pain-free. However, my right knee is warm to the touch, so I went to the doctor who did the surgery, and he said I have cellulitis and prescribed 10 days of antibiotics. After taking them, my knee was still warm, and he prescribed 10 more days of ciprofloxacin. It is still warm. He wants me to take 10 more days of ciprofloxacin. Shouldn’t this almost month of antibiotics have cured me by now? In your opinion, is this the correct course of action, knowing what you know? — W.B.
ANSWER: A partial knee replacement involves putting a prosthesis inside the joint, on one side. Anytime there is a foreign body in a joint, there is a risk of infection. The signs of infection include redness, warmth, swelling and pain, but they don’t all have to be present, and inflammation after surgery without infection sometimes can cause these symptoms.
Infection inside a knee can be very difficult to cure. Sometimes, the knee hardware has to be taken out completely and antibiotics given by vein for up to six weeks. I hope you don’t have that. I talked to a colleague who specializes in infectious disease, who was surprised by using the same antibiotic over again. I would recommend a consultation with an infectious disease specialist, who can provide better information on whether the knee could be infected. The surgeon may want to take a fluid sample from the knee.
DEAR DR. ROACH: My family and I took a seven-day cruise more than six weeks ago. I still am feeling like I am on the ship -- all day, it feels as though I am walking on a swinging bridge. I did not even notice the movement while on the ship, nor did I get sick. I did not take any motion-sickness medicine while on the cruise. No one else in my family is having this problem. I am a 50-year-old female.
Is there any treatment for this? What kind of doctor would I see? How long would you expect this to last? — T.S.
ANSWER: You have the classic symptoms of disembarkment syndrome, also called mal de debarquement. Whereas most people getting off a boat or ship will have the sensation of moving for a few hours, in people with this syndrome, the symptoms may continue for months or even years. It seems to be more likely in women, and may have an association with migraine headache. Interestingly, going back on a boat can make it better in the short term, but worse later.
One treatment is clonazepam, which provides some short-term relief. Standard treatments for vertigo usually do not help. Fortunately, most cases do get better after some weeks or months, but 18 percent still have symptoms even a year later. An expert in balance problems, often an ENT doctor, would be most likely to be familiar with this condition.
The booklet on vertigo explains dizziness in detail and outlines its treatment. Readers can order a copy by writing: Dr. Roach -- No. 801, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
DEAR DR. ROACH: I look down in the toilet and see that my urine is white and foamy. What is this, what causes it, and is there anything I can do? — A.V.R.
ANSWER: Foamy urine raises concern of excess protein. High amounts of protein in the urine could result from nephrotic syndrome, an indication of a serious kidney condition. Any doctor can do a urine test for protein; if it’s positive, your doctor will have you collect all the urine you make in 24 hours to see how much protein there is.